en
Scientific article
Review
English

Recent developments in drug-induced movement disorders: a mixed picture

Published inThe Lancet Neurology, vol. 18, no. 9, p. 880-890
Publication date2019
Abstract

A large and ever-growing number of medications can induce various movement disorders. Drug-induced movement disorders are disabling but are often under-recognised and inappropriately managed. In particular, second generation antipsychotics, like first generation agents, are associated with potentially debilitating side-effects, most notably tardive syndromes and parkinsonism, as well as potentially fatal acute syndromes. Appropriate, evidence-based management is essential as these drugs are being prescribed to a growing population vulnerable to these side-effects, including children and elderly people. Prevention of the development of drug-induced movement disorders is an important consideration when prescribing medications that can induce movement disorders. Recent developments in diagnosis, such as the use of dopamine transporter imaging for drug-induced parkinsonism, and treatment, with the approval of valbenazine and deutetrabenazine, the first drugs indicated for tardive syndromes, have improved outcomes for many patients with drug-induced movement disorders. Future research should focus on development of safer antipsychotics and specific therapies for the different tardive syndromes and the treatment of drug-induced parkinsonism.

Citation (ISO format)
FACTOR, Stewart A et al. Recent developments in drug-induced movement disorders: a mixed picture. In: The Lancet Neurology, 2019, vol. 18, n° 9, p. 880–890. doi: 10.1016/S1474-4422(19)30152-8
Main files (1)
Article (Published version)
accessLevelRestricted
Identifiers
ISSN of the journal1474-4422
278views
1downloads

Technical informations

Creation08/26/2019 11:55:00 AM
First validation08/26/2019 11:55:00 AM
Update time03/15/2023 6:03:27 PM
Status update03/15/2023 6:03:26 PM
Last indexation01/17/2024 6:19:04 AM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack